Montana, 2013High Wind in Montana, January 29, 2013
January 29, 2013 · NWS TFX · 1 event in 1 county or zone
Strong winds developed over Judith Gap.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed over Judith Gap.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 29, 4:50 AM MST, 5 hours 12 minutes earlier.
Area forecast discussion, Jan 29, 4:50 AM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 AM MST Tue Jan 29 2013
UPDATED AVIATION SECTION
.DISCUSSION...
Today through Thursday...A Canadian cold front will continue to push
through the forecast area this morning with a much colder airmass
filling in behind it. As of 3 am MST, the cold front was over Great
Falls. A band of snow has developed along the front south of Great
Falls on the northern slopes of the Big/Little Belt Mountains and
this band may persist through at least midday as upslope flow
persists. Light snow has also developed along the Hi-Line from Cut
Bank to Havre as of 3 am MST with winds gusting 20 to 25 mph.
Temperatures will continue to quickly fall to around 0 by early
this afternoon along the Hi-Line, single digits across central
Montana and teens over southwest Montana. Strongest pressure rises
have been noted in southern Alberta and as these push into north-
central Montana, strong northerly winds will gust up to 30 mph.
The combination of strong northerly winds and cold temperatures
will create wind chills of -15 to -30. Winds will be lighter over
southwest Montana. Total snowfall accumulations of 1 to 3 inches
are expected over the north-central plains and southwest valleys
with 4 to 8 inches in the mountains. Isolated higher amounts on
north-aspect slopes are possible. The bulk of accumulating
snowfall will be this morning along and just behind the front.
Even though significant snowfall amounts are not expected with
this system, the combination of falling snow and strong winds will
cause impacts to travel with widespread blowing snow and
visibilities less than one-half mile at times as well as snow-
covered/slick roadways. The cold temperatures and wind chills will
also cause stress on young livestock and impacts to any outdoor
activities. Winter weather advisories remain in effect through
this evening and wind chill advisories are in effect for north-
central Montana through early Wednesday morning.
Snow showers will persist through Thursday under unsettled northwest
flow and temperatures will remain below seasonal averages through at
least Wednesday. Another round of light snow associated with an
upper-level shortwave is possible beginning later on Wednesday and
Wednesday night with a few inches of snow accumulation possible,
mainly along and east of I-15 including the Little Belt, Bridger and
Snowy mountain ranges. MLV
Thursday Night through Monday...The medium range period begins with
a coastal ridge pattern, that is, an upper ridge over the west coast
and moist northwest flow aloft over the area. Shortwave energy moves
down the front of the ridge Thursday night bringing isolated snow
across the plains and heavier snow to the mountains and high country
of southwest Montana through Friday. By Saturday, the ridge axis
will move to the Continental Divide and will usher in a period of
dry and moderate conditions. The models flatten the ridge a bit on
Sunday as a weak shortwave moves through the ridge position.
Moisture is lacking with this feature and any precipitation will be
confined to the mountains. The upper ridge strengthens on Monday
continuing a generally dry pattern for the plains. Temperatures will
average some 10 to 12 degrees above seasonal averages during the
period with slightly cooler readings across the northeast.
&&
.AVIATION...
Updated 1150Z.
A surface cold front will continue to move south across the area
today. Gusty northerly winds will accompany the front with light
snow developing behind the front. VFR conditions prevail with
increasing MVFR/IFR conditions due to lowering ceilings and snow.
Mountains becoming obscured. MVFR/IFR conditions will become
widespread after 15z. Conditions will begin to improve from the
north after 00z.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 16 4 25 9 / 90 20 50 40
CTB 12 -3 19 3 / 90 20 30 40
HLN 20 8 28 16 / 80 30 40 40
BZN 25 5 27 16 / 80 50 60 40
WEY 20 -1 22 9 / 80 70 80 80
DLN 27 14 31 20 / 50 30 40 40
HVR 12 -11 7 -6 / 80 20 60 40
LWT 13 1 19 4 / 90 40 70 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 5 PM MST this afternoon
Beaverhead...Broadwater...Cascade...Central and Southern Lewis
and Clark...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Gallatin...Jefferson...Judith Basin...Madison...
Meagher...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.
WIND CHILL ADVISORY until 5 PM MST this afternoon Cascade...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Judith Basin...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.
WIND CHILL ADVISORY until 11 PM MST this evening Blaine...Hill.
&&
weather.gov/greatfalls
Hazardous weather outlook, Jan 29, 6:28 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 AM MST TUE JAN 29 2013
MTZ008>015-044>055-301330-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
628 AM MST TUE JAN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING REMAINS IN EFFECT FOR THE BRIDGER MOUNTAINS
UNTIL 5 AM MST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AND GREATLY APPRECIATED FOR REPORTS
OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO
VISIBILITY.
In the hours before
Local storm report, Jan 29, 5:28 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 AM MST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 10 SSE NEIHART 46.79N 110.68W
01/29/2013 M6.0 INCH MEAGHER MT MESONET
6 INCHES OF SNOWFALL IN THE LAST 6 HOURS. DEADMAN CREEK
SNOTEL. ELEVATION 6450 FEET.
&&
NJLLocal storm report, Jan 29, 5:30 AM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY SNOW 12 SSE NEIHART 46.78N 110.62W
01/29/2013 M9.0 INCH JUDITH BASIN MT MESONET
9 INCHES OF SNOWFALL IN THE LAST 8 HOURS. SPUR PARK
SNOTEL. ELEVATION 8100 FEET.
&&
NJLLocal storm report, Jan 29, 9:15 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 AM MST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM SNOW 5 SW GREAT FALLS 47.46N 111.38W
01/29/2013 M4.0 INCH CASCADE MT OFFICIAL NWS OBS
4 INCHES OF NEW SNOW IN THE PAST 2 HOURS AT THE NWS
OFFICE IN GREAT FALLS. CURRENTLY IT IS SNOWING HEAVY AT
THE NWS OFFICE.
&&
BRUSDALocal storm report, Jan 29, 9:22 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
922 AM MST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM SNOW 7 SW HIGHWOOD 47.50N 110.88W
01/29/2013 E4.0 INCH CASCADE MT TRAINED SPOTTER
4 INCHES OF SNOWFALL BETWEEN BELT AND HIGHWOOD.
&&
NJLLocal storm report, Jan 29, 9:30 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 AM MST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM SNOW 4 N MONARCH 47.15N 110.84W
01/29/2013 E3.0 INCH CASCADE MT TRAINED SPOTTER
3 INCHES OF SNOWFALL SINCE LAST NIGHT.
&&
NJLLocal storm report, Jan 29, 9:37 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM SNOW 6 SSW BELT 47.30N 110.98W
01/29/2013 M4.0 INCH CASCADE MT TRAINED SPOTTER
4 INCHES OF SNOWFALL SINCE LAST NIGHT.
&&
NJLHigh Wind, Judith Basin
- When
- January 29, 10:02 AM MST to 11:49 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
High sustained winds measuring 36KT (42MPH) were reported at the Judith Gap DOT sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427622.